Multiple drugs

Acute kidney injury and anaphylaxis: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    • * Drug overdose

    “ ”

    A 42-year-old man developed acute kidney injury following overdose of ethylene glycol, citalopram and ibuprofen. Additionally, he developed anaphylaxis following exposure to ethylene oxide, used for sterilisation [routes, dosages and times to reactions onsets not stated; not all outcomes stated].

    The man was hospitalised following mixed overdose of ethylene glycol, citalopram and ibuprofen. On admission, he was found to have severe metabolic acidosis and acute kidney injury.

    The man was treated with fomepizole and IV fluids; however, his creatinine levels remained elevated, and his urine output decreased. Due to intractable acidosis and ethylene glycol overdose, haemodialysis was decided. The dialysis machine was sterilised with ethylene oxide. On haemodialysis, slightly decreased systolic BP was observed, as expected with fluid removal. During subsequent haemodialysis, he developed a sudden severe drop in systolic BP to 50mm Hg, along with a widespread maculopapular rash. At that time, tryptase levels were found to be slightly increased, which normalised on the subsequent morning. He was treated with metaraminol, hydrocortisone, epinephrine [adrenaline] and ionotropic support. Subsequently, he was transferred to the ICU. It was observed that the same reaction did not occur on haemofiltration.

    However, on further haemodialysis sessions, the man experienced the same reaction, with a profound drop in systolic BP. Complement levels checked at 0, 30 and 60 minutes into dialysis showed a drop in C3 complement level. Blood tests revealed a persistently high eosinophil count and the maculopapular rash persisted. Based on these symptoms, anaphylaxis to dialysis was suspected. Therefore, each time, parts of the dialysis machine and set up were changed to identify the cause. Ultimately, ethylene oxide, which was used to sterilise the dialysis machine, was found to be responsible for the development of anaphylaxis. Therefore, ethylene oxide was removed. Thereafter, he underwent normal dialysis sessions without the need for ionotropic support or steroids.

    Reference

    1. Goel N, et al. Anaphylaxis to dialysis. Journal of the Intensive Care Society 21 (Suppl.): 88 (plus oral presentation) abstr. 0163, No. 2, 19 May 2020. Available from: URL: http://doi.org/10.1177/1751143720915029 [abstract]

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Multiple drugs. Reactions Weekly 1838, 346 (2021). https://doi.org/10.1007/s40278-021-89663-x

    Download citation